School Days and Hypoglycemia

If your child has diabetes and takes insulin or another blood glucose-lowering medication, he or she is at risk for low blood sugar (less than 70 mg/dl). This is called hypoglycemia and can occur at any time during the day, or night. When your child goes off to school in the morning their diabetes goes with them, so it’s important to make sure your child is safe at school.

school hypo resources

The more you and those around your child at school – teachers, nurses, administrators, class mates, lunchroom workers, bus drivers – know about low blood sugar, its symptoms and how to prevent a low and correct it, the more help they can give your child if necessary. Planning ahead and always being prepared to correct a low helps minimize problems with diabetes at school.

Lows can occur during the school day just like they can at home. On a daily basis lows may result from changes in activity levels, food intake or diabetes medicines. Common symptoms are trembling, tingling, sweating, dizziness, hunger and having trouble thinking. As symptoms may vary, you’ll find a complete list of signs and symptoms here. A severe low may lead to irritability, emotional outbursts, seizures and loss of consciousness.

Naturally, you want the people who are around your child during the day to recognize a low and know how to correct it. Younger children may not even realize they are low.

Just like at home, lows also can occur during or after physical activity. If your child participates in physical activity and/or gym class at school or after school sports, make sure the physical education teacher or team coach (and perhaps even team mates) know about diabetes and what to do to correct a low.

On a yearly basis (usually in the late Summer or Fall) you, your child's healthcare professional, your child, and the school administrator should develop a diabetes medical management plan. Many schools have a program in place to accommodate the needs of children with diabetes. If your school does, see if you can schedule a meeting with school staff (usually the school nurse) to discuss your child’s needs for the upcoming year.

If your school doesn’t have a program, ask for a meeting with the school’s principal to see if such a program can be started. At the very least, school administrators often welcome parents' help to educate their staff and your child’s class mates about diabetes and low blood sugar.

Having a child with diabetes can be challenging at times. There is so much to know and do, including preventing, preparing and caring for low blood sugar. The more you, your child and school staff know about low blood sugar and how to correct it, the more all of you can do to help your child stay active in school and in control of his or her diabetes.

Learn how to help your child - and those who interact with your child at school - manage lows, and always be prepared to correct a low:

NEXT: Creating A Diabetes Care Plan >

Hypo First-Aid Poster Creating Hypo Packs Additional resources